Alert archive / Utah / Special Weather Statements in 2013
Special Weather Statement, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this special weather statement at Aug 25, 2013, 7:21 PM MDT for Box Elder County, Utah. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 25, 2013, 7:21 PM MDT (01:21 UTC)
- Expired
- Aug 25, 2013, 8:00 PM MDT
- In force
- 39 min
- Issued by
- NWS Salt Lake City, UT
County Box Elder County, UT
The radar
The Salt Lake City radar (KMTX), 81 km from the middle of the area, began a volume at 01:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Elko, NV (KLKN), launched 00:00Z, 1.4 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 20 J/kg
- Mixed-layer CIN
- -103 J/kg
- Mixed-layer LCL
- 2920 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 149 m²/s²
- 0-3 km storm-relative helicity
- 127 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
915 WWUS85 KSLC 260121 SPSSLC SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SALT LAKE CITY UT 721 PM MDT SUN AUG 25 2013 UTZ005-260200- GREAT SALT LAKE DESERT AND MOUNTAINS UT- 721 PM MDT SUN AUG 25 2013 ...SIGNIFICANT WEATHER ADVISORY FOR WESTERN BOX ELDER AND NORTHWESTERN TOOELE COUNTIES UNTIL 800 PM MDT... AT 718 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 12 MILES SOUTHWEST OF ALMO TO 12 MILES EAST OF WENDOVER...AND MOVING EAST AT 45 MPH. WIND GUSTS OF 40 TO 55 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. * LOCATIONS IMPACTED INCLUDE... WENDOVER... YOST... ROSETTE AND STANDROD... PARK VALLEY... CURLEW JUNCTION... IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. LAT...LON 4200 11290 4091 11298 4072 11405 4201 11396 TIME...MOT...LOC 0121Z 251DEG 40KT 4196 11368 4081 11375 $$ KRUSE
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this special weather statement went out at Aug 25, 4:07 PM MDT, 3 hours 14 minutes earlier.
Area forecast discussion, Aug 25, 4:07 PM MDT, 3 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
407 PM MDT SUN AUG 25 2013
.SYNOPSIS...REMNANT ENERGY AND DEEP MOISTURE ASSOCIATED WITH NOW
TROPICAL DEPRESSION IVO WILL IMPACT THE STATE EARLY THIS WEEK.
WIDESPREAD PRECIPITATION IS EXPECTED WITH HEAVY RAIN POSSIBLE
ACROSS MAINLY THE SOUTHERN HALF OF THE STATE THROUGH MONDAY
AFTERNOON. A CONTINUED MOIST SOUTH TO SOUTHWESTERLY FLOW WILL
REMAIN IN PLACE THROUGH THE REMAINDER OF THE WEEK.
&&
.DISCUSSION...PACNW TROUGH NOW ONSHORE WITH ASSOCIATED SOUTHWESTERLY
JET ALOFT OVER EASTERN GREAT BASIN AND INTENSIFYING. DEEP MOISTURE
RAPIDLY SURGING NORTH FROM WHATS LEFT OF IVO AND THE FIRST WAVE OF
ITS REMNANT ENERGY SLOWLY MOVING NORTH NORTHWEST ACROSS NORTHERN
AZ AND FAR SOUTHERN NEVADA. THE NEXT 60 HOURS WILL SEE THE BRUNT
OF ACTIVITY AND IMPACT AS THIS AND TRAILING WAVES INTERACT WITH
AN INCREASINGLY TROPICAL AIRMASS OVER THE SOUTHWESTERN HALF OF THE
STATE.
BENEATH THE SUBSTANTIAL CLOUD SHIELD OVER SOUTHERN AND EASTERN
UTAH WIDESPREAD STRATIFORM RAIN HAS FALLEN TODAY...JUST NOW
SEEING EMBEDDED CONVECTION ALONG THE MOISTURE GRADIENT IN THE
SOUTHWEST. NAM BUFR SOUNDING FOR HANKSVILLE INDICATES POTENTIAL
FOR LOW-CENTROID CONVECTION CAPABLE OF HIGH PRECIPITATION
EFFICIENCY THIS AFTERNOON THROUGH TOMORROW. VERTICAL PROFILE
INDICATES VERY LOW LCL...A DEEP WARM CLOUD LAYER...SHALLOW
INSTABILITY AND LITTLE TO NO CLOUD-LAYER SHEAR. HAVE MONITORED
RADAR ESTIMATES FROM KFSX VS OBSERVED RAINFALL TODAY AND HAVE
NOTED SIMILAR CELLS UNDERESTIMATED BY A HALF OR MORE. BOTTOM
LINE...THIS IS QUITE COMMON DURING THESE RARE EVENTS AND ITS
RAINING HARDER THAN IT LOOKS. EXCESSIVELY SO IN ISOLATED AREAS.
INCREASED POPS ACROSS THE SOUTHWEST TO CATEGORICAL LEVELS TONIGHT
THROUGH TOMORROW. BASED AREAL COVERAGE CLOSER TO ECMWF PER
EVOLUTION AND RECENT TRENDS. CONTINUED TO TREND QPF GRIDS TOWARDS
THE UPWARD END OF GUIDANCE OR OVER DUE TO PROCESSES AT HAND.
RAINFALL IS EXPECTED TO BE HEAVIEST ACROSS THE SOUTH AND EAST INTO
EARLY MONDAY MORNING...THEN AGAIN MONDAY AFTERNOON INTO THE
OVERNIGHT. ACTIVITY IS EXPECTED TO LIFT INTO AND AROUND THE
WASATCH FRONT BUT WILL BE MORE SCATTERED IN NATURE TODAY AND
TOMORROW.
HAVE MAINTAINED THE AREAL FLOOD WATCH ACROSS MUCH OF
SOUTHERN/CENTRAL/EASTERN UTAH THROUGH TOMORROW EVENING. EXCESSIVE
RAINFALL IN ZION NP PROMPTED A FLASH FLOOD WARNING LAST HOUR. IF
RAINFALL PANS OUT AS EXPECTED WILL ADDRESS POTENTIAL NEED OF AREAL
FLOOD WARNINGS TO HANDLE A MORE WIDESPREAD EVENT IN THE SLOTS AND
NORMALLY DRY WASHES DOWN SOUTH. MAINSTEM RIVERS WILL RISE AS WELL BUT
ARE NOT EXPECTED TO BE EXCESSIVE PER COORDINATION WITH CBRFC.
DEEPEST MOISTURE AND DYNAMIC SUPPORT WILL GRADUALLY MOVE OUT OF
THE AREA TUESDAY...THOUGH STILL EXPECTING ACTIVE CONVECTION NEARLY
STATEWIDE. PLENTY OF MOISTURE WILL LINGER ACROSS THE
AREA TO KEEP NAMELY DIURNAL SHOWERS AND THUNDERSTORMS ACTIVE
THROUGH LATE WEEK AS A MORE TYPICAL MONSOONAL TAP WILL REMAIN IN
PLACE.
GLOBAL MODELS INDICATE A STRONG PACIFIC TROUGH MOVING INTO THE
PACNW STATES IN A WEEKS TIME. THIS COULD BE THE START OF A MORE
ACTIVE AND DOMINANT NORTHERN BRANCH TAKING FORM...AND POSSIBLY THE
END OF THE MONSOONAL PATTERN LOCALLY. TIME WILL TELL.
&&
.AVIATION...VFR CONDITIONS ARE EXPECTED AT THE KSLC THROUGH THE TAF
PERIOD. SOUTH WINDS ARE EXPECTED TO PERSIST THROUGH THE DAY. THERE
IS ALSO A 20 PERCENT CHANCE THAT THE TERMINAL WILL BE IMPACTED BY
OUTFLOW FROM THUNDERSTORMS IN THE VICINITY THIS AFTERNOON/EVE.
OTHERWISE...MOSTLY SUNNY SKIES WILL GIVE WAY TO INCREASING CLOUDS
THIS EVENING ALTHOUGH CEILINGS ARE EXPECTED TO REMAIN ABOVE 6K FT
AGL.
&&
.FIRE WEATHER...DEEP MOISTURE FROM TROPICAL SYSTEM IVO IS STREAMING
RAPIDLY NORTH INTO UTAH TODAY. THIS WILL BRING WIDESPREAD RAIN
WITH EMBEDDED THUNDERSTORMS TO THE SOUTHEAST HALF OF UTAH TONIGHT
WITH SCATTERED SHOWERS AND THUNDERSTORMS ACROSS THE NORTHWEST
PORTION OF THE STATE. VERY WET CONDITIONS WILL CONTINUE ACROSS THE
CENTRAL AND SOUTHERN PORTIONS OF THE STATE THROUGH MONDAY NIGHT
WITH MORE SCATTERED COVERAGE ACROSS THE NORTH. WITH A VERY MOIST
AIRMASS MOVING INTO THE AREA...OVERNIGHT RECOVERIES WILL BE VERY
STRONG TONIGHT AND MONDAY NIGHT AND AFTERNOON MINIMUM RELATIVE
HUMIDITY VALUES WILL BE HIGH ACROSS THE SOUTHEAST HALF OF THE
STATE. IN ADDITION TO THE HIGHER RELATIVE HUMIDITY VALUES...
COOLER TEMPERATURES CAN BE EXPECTED THROUGH TUESDAY. THE CHANCE OF
WETTING RAINS WILL BE QUITE HIGH ACROSS THE SOUTHEAST HALF OF THE
STATE TONIGHT THROUGH TUESDAY. BY MIDWEEK DEEPER MOISTURE BEGINS
TO DECREASE AND MORE TYPICAL DIURNAL CONVECTIVE ACTIVITY EXPECTED
FOR THE LATTER HALF OF THE WEEK.
&&
.SLC WATCHES/WARNINGS/ADVISORIES...
UT...FLOOD WATCH THROUGH MONDAY AFTERNOON FOR
UTZ010>014-016-019>021-517-518.
WY...NONE.
&&
MERRILL/GRAHAM/KRUSE
FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)Hazardous weather outlook, Aug 25, 4:12 PM MDT, 3 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SALT LAKE CITY UT 412 PM MDT SUN AUG 25 2013 UTZ001>016-019>021-517-518-WYZ021-262215- CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT- SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT- GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS- WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80- WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS- WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL- SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH- UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH- GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS- SOUTHERN MOUNTAINS-SOUTHWEST WYOMING- 412 PM MDT SUN AUG 25 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF UTAH AND SOUTHWEST WYOMING. .DAY ONE...TONIGHT A SIGNIFICANT INFLUX OF TROPICAL MOISTURE WILL CONTINUE TO SURGE NORTH TONIGHT. WIDESPREAD RAINFALL IS EXPECTED ACROSS THE SOUTHERN HALF OF THE STATE. THIS RAIN...LOCALLY HEAVY AT TIMES...WILL CREATE ENHANCED RUNOFF WHICH MAY CAUSE FLOODING IN DRY WASHES AND SLOT CANYONS AS WELL AS RISES IN SMALL STREAMS AND MAINSTEM RIVERS IN THOSE AREAS. BURN SCARS WILL ALSO BE AT RISK OF DEBRIS FLOWS. POOR DRAINAGE AND LOW LYING AREAS IN URBAN ENVIRONMENTS WILL ALSO BE PRONE TO FLOODING. ACROSS THE NORTHERN PORTIONS OF THE OUTLOOK AREA...SHOWERS AND THUNDERSTORMS WILL BE LESS WIDESPREAD...BUT ANY STORMS WILL BE CAPABLE OF PRODUCING BRIEF HEAVY RAINFALL...GUSTY WINDS AND SMALL HAIL. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY WIDESPREAD RAINFALL WILL CONTINUE ACROSS CENTRAL...EASTERN AND SOUTHERN PORTIONS OF UTAH THROUGH TUESDAY. THIS LONG DURATION RAINFALL WILL CONTINUE TO POSE A THREAT OF FLOODING TO SMALL STREAMS...DRY WASHES AND SLOT CANYONS AS WELL AS BURN SCARS AND POOR DRAINAGE AREAS IN URBAN ENVIRONMENTS. SHOWERS AND THUNDERSTORMS WILL BE LESS WIDESPREAD FOR THE SECOND HALF OF THE WEEK. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE) FOR INFORMATION ON POTENTIAL TRAVEL IMPACTS VISIT... HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX
In the hours before
Local storm report, Aug 25, 5:19 PM MDT, 2 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
519 PM MDT SUN AUG 25 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0517 PM FLASH FLOOD 2 SW SPRINGDALE 37.16N 113.02W
08/25/2013 WASHINGTON UT PARK/FOREST SRVC
FLASH FLOODING ACROSS MANY CANYONS IN ZION NATIONAL PARK.
RAINFALL AMOUNTS OF OVER AN INCH IN MANY PLACES.
&&
BMCINERNLocal storm report, Aug 25, 6:18 PM MDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
618 PM MDT SUN AUG 25 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0617 PM FLASH FLOOD ZION NP 37.22N 112.99W
08/25/2013 WASHINGTON UT PARK/FOREST SRVC
SCENIC DRIVE IN ZION NATIONAL PARK IS CLOSED DUE TO
CULVERTS FILLING AND ROCKS ON THE ROAD. ALL CANYONS ARE
RUNNING VERY HIGH.
&&
CRKSpecial weather statement, Aug 25, 6:35 PM MDT, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
635 PM MDT SUN AUG 25 2013
UTZ005-260115-
GREAT SALT LAKE DESERT AND MOUNTAINS UT-
635 PM MDT SUN AUG 25 2013
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN BOX ELDER AND
NORTHWESTERN TOOELE COUNTIES UNTIL 715 PM MDT...
AT 630 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 21 MILES SOUTHWEST
OF OAKLEY TO 20 MILES SOUTH OF WENDOVER...AND MOVING EAST AT 40 MPH.
WIND GUSTS OF 40 TO 55 MPH ARE EXPECTED WITH THESE STORMS...ALONG
WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.
* LOCATIONS IMPACTED INCLUDE...
ETNA AND LUCIN...
GROUSE CREEK...
BONNEVILLE SALT FLATS...
LYNN...
YOST...
STANDROD AND ROSETTE...
THIS ADVISORY INCLUDES INTERSTATE 80 FROM THE UTAH AND NEVADA BORDER
TO CLIVE.
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
LAT...LON 4201 11306 4035 11303 4035 11407 4198 11406
4201 11404
TIME...MOT...LOC 0035Z 250DEG 35KT 4199 11401 4047 11401
KRUSESpecial weather statement, Aug 25, 6:38 PM MDT, 43 minutes before
SPECIAL WEATHER STATEMENT...CORRECTED
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
638 PM MDT SUN AUG 25 2013
UTZ005-260115-
GREAT SALT LAKE DESERT AND MOUNTAINS UT-
638 PM MDT SUN AUG 25 2013
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN BOX ELDER AND
NORTHWESTERN TOOELE COUNTIES UNTIL 715 PM MDT...
AT 630 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 21 MILES SOUTHWEST
OF OAKLEY TO 20 MILES SOUTH OF WENDOVER...AND MOVING EAST AT 40 MPH.
WIND GUSTS OF 40 TO 55 MPH ARE EXPECTED WITH THESE STORMS...ALONG
WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.
* LOCATIONS IMPACTED INCLUDE...
WENDOVER...
ETNA AND LUCIN...
GROUSE CREEK...
BONNEVILLE SALT FLATS...
LYNN...
YOST...
STANDROD AND ROSETTE...
THIS ADVISORY INCLUDES INTERSTATE 80 FROM THE UTAH AND NEVADA BORDER
TO CLIVE.
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
LAT...LON 4201 11306 4035 11303 4035 11407 4198 11406
4201 11404
TIME...MOT...LOC 0035Z 250DEG 35KT 4199 11401 4047 11401
KRUSESpecial weather statement, Aug 25, 7:21 PM MDT, 0 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SALT LAKE CITY UT 721 PM MDT SUN AUG 25 2013 UTZ005-260200- GREAT SALT LAKE DESERT AND MOUNTAINS UT- 721 PM MDT SUN AUG 25 2013 ...SIGNIFICANT WEATHER ADVISORY FOR WESTERN BOX ELDER AND NORTHWESTERN TOOELE COUNTIES UNTIL 800 PM MDT... AT 718 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 12 MILES SOUTHWEST OF ALMO TO 12 MILES EAST OF WENDOVER...AND MOVING EAST AT 45 MPH. WIND GUSTS OF 40 TO 55 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. * LOCATIONS IMPACTED INCLUDE... WENDOVER... YOST... ROSETTE AND STANDROD... PARK VALLEY... CURLEW JUNCTION... IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. LAT...LON 4200 11290 4091 11298 4072 11405 4201 11396 TIME...MOT...LOC 0121Z 251DEG 40KT 4196 11368 4081 11375 KRUSE
The office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 25, 6:26 PM MDT | Areal Flood Warning | SLC | Garfield, Iron, Kane, Washington | 12 hr |
| Aug 25, 6:35 PM MDT | Special Weather Statement | SLC | Box Elder, Tooele | 40 min |
| Aug 25, 6:38 PM MDT | Special Weather Statement | SLC | Box Elder, Tooele | 37 min |
| Aug 25, 7:59 PM MDT | Special Weather Statement | SLC | Box Elder | 76 min |
| Aug 26, 12:48 PM MDT | Flash Flood Warning | SLC | Emery, Garfield, Sevier, Wayne | 4 hr |
| Aug 26, 5:35 PM MDT | Flash Flood Warning | SLC | Garfield, Kane, San Juan | 5 hr |
Nearby
Special Weather Statements in Utah, 2013Every special weather statement in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.